Sign Up Now For
HEALTHbeat
Our FREE E-mail Newsletter

In each issue of HEALTHbeat:

  • Get trusted advice from the doctors at Harvard Medical School
  • Learn tips for living a healthy lifestyle
  • Stay up-to-date on the latest developments in health
  • Receive special offers on health books and reports
  • Plus, receive your FREE Bonus Report, Living to 100: What's the secret?

[ Maybe Later ] [ No Thanks ]

Check out these newly released Special Health Reports from Harvard Medical School
Learn How

New Releases

You can't buy good health but you can buy good health information. Check out these newly released Special Health Reports from Harvard Medical School:

Cancer treatments may harm the heart

AUG 2012

Did you know?

You can get instant online access to all of the articles from the August 2012 issue of Harvard Heart Letter for only $5.

Already a subscriber? Login for complete instant access.

If you want a button/link to remove the box (not sure if you do or not...), it would look like this: Cancel

Doctors strive to prevent the cure for one disease from causing another.

Cancer treatment can be the proverbial double-edged sword. Radiation therapy and chemotherapy are increasing the number of people who survive cancer. However, they can also cause these same people to develop cardiovascular disease.

Radiation therapy can cause heart attack, heart failure, and arrhythmias. Traditional and novel chemotherapy agents can damage the heart or peripheral blood vessels, or cause problems with clotting or blood lipids. Some serious cardiovascular effects occur while the chemotherapy is being given; others appear long after cancer has become a distant memory.

"Almost every chemotherapy drug has some effect on the cardiovascular system, and most are not good. But with the new anticancer agents, an increasing amount of cardiac toxicity is being observed," says Dr. Mandeep R. Mehra, executive director of the Center for Advanced Heart Disease at Brigham and Women's Hospital and a professor at Harvard Medical School.

The list of undesirable effects caused by a growing inventory of antitumor agents has overwhelmed the ability of cardiologists and medical oncologists to keep pace with heart-protection strategies. As a result, a new specialty has emerged to fill the gap. Cardio-oncology is a partnership of cardiologists and oncologists who combine their knowledge to help protect the hearts of people undergoing cancer treatment. "Being followed by a highly specialized cardiologist can benefit most people with cancer, but it is particularly important for someone who is at risk for heart disease or who already has heart disease," says Dr. Mehra.

The scope of the problem

The cardiovascular side effects that arise from cancer therapy are frightening. Some chemotherapy agents cause the heart muscle to weaken soon after chemotherapy begins. Novel angiogenesis inhibitors that suppress new blood vessel formation cause blood pressure to rise dramatically and may increase the risk of blood clots and heart failure. Hormonal therapies can cause stroke, heart attacks, and blood clots. Other agents can trigger low blood flow to the heart (ischemia), heart attack, arrhythmias, or inflammation of the sac around the heart. When a severe reaction occurs while a drug is being infused, it may be necessary to stop the treatment.

Dr. Mehra and his cardio-oncology colleagues Dr. Anju Nohria and Dr. Javid Moslehi at Brigham and Women's, along with oncologists at the Dana-Farber Cancer Center, are leading an effort to learn more about the effects of anticancer agents on the heart and cardiovascular system. While the oncologists test anticancer agents in clinical trials, the scientists are investigating the effects of these agents on the heart before the agents are released for widespread use, and the cardio-oncologists are searching for ways to counteract these effects.

On the flip side

In addition to preventing heart disease in people undergoing cancer therapy, it is equally important to understand the impact of chemotherapy on people with heart disease and their medications.

Some angiogenesis inhibitors may render clopidogrel (Plavix) less effective. People using blood thinners may experience excessive bleeding when their platelet counts fall as a result of cancer treatment.

Certain chemotherapy agents may interact with warfarin (Coumadin), making it less effective in preventing blood clots. Statins may render chemotherapy more potent and, therefore, more toxic.

The toxic properties of chemotherapy may decrease the ability of a person with a bacterial heart-valve infection to fight that infection, often with serious or fatal results.

These are areas where the cardio-oncologist can offer valuable advice that allows both diseases to be treated simultaneously and safely.

Radiation woes

Radiation therapy can induce heart disease if any part of the heart is exposed to radiation. Problems can occur several years after exposure and include accelerated coronary artery disease, stiffening of the heart muscle, inflammation and thickening of the pericardial sac, problems with electrical conduction, or damage to heart valves. Researchers at Brigham and Women's Hospital are now studying the potential of statins to protect against radiation-induced heart disease.

Radiation-induced heart failure is treated according to the same protocols recommended for people who develop the condition following a heart attack.

Heart-protection strategies

In order to start treatment before irreversible heart damage occurs, individuals undergoing cancer therapy should be followed with appropriate screening tests. Drs. Mehra, Moslehi, and Nohria are currently evaluating the use of echocardiography, electrocardiography, and certain biomarkers for identifying trouble before symptoms appear.

There is encouraging news that some forms of heart disease triggered by antitumor therapy may be reversible. Recently, Dr. Moslehi and two colleagues reported cardiomyopathy from angiogenesis inhibitors that was reversed with common heart medications.

Ultimately, the prevention of heart problems from cancer therapy is the goal. Here, too, there are signs of hope. In 2011, British researchers were able to prevent heart failure from trastuzumab (Herceptin) using beta blockers.

"This suggests that all is not lost. However, it takes a partnership and teamwork to make the right decisions," says Dr. Mehra.

"If you are having any type of cancer therapy, its impact on your heart should be considered. Ask your oncologist and radiation oncologist to add a cardio-oncologist—or if one is not available, a cardiologist—to your treatment planning team."

A partial list of chemotherapy agents with cardiovascular effects

Chemotherapy Agent

Cardiovascular Effect

arsenic trioxide (Trisenox)

Q-T prolongation

bevacizumab (Avastin)

Severe hypertension, heart failure, cardiomyopathy, thromboembolism

bortezomib (Velcade)

Edema

cisplatin (Platinol)

Severe hypertension, ischemia, atrial fibrillation, thromboembolism

doxorubicin (Adriamycin)
and other anthracyclines

Cardiomyopathy, heart failure, cardiac shock

fluorouracil 5-FU (Adrucil)

Ischemia

imatinib (Gleevec)

Edema

interleukin-2 (Proleukin)

Atrial fibrillation

lapatinib (Tykerb)

Q-T prolongation

lenalidomide (Revlimid)

Thromboembolism

melphalan (Alkeran)

Atrial fibrillation

mitomycin (Mutamycin)

Heart failure

mitoxantrone (Novantrone)

Heart failure

pazopanib (Votrient)

Severe hypertension

sorafenib (Nexavar)

Severe hypertension, heart failure, thromboembolism

sunitinib (Sutent)

Severe hypertension, heart failure, thromboembolism

thalidomide (Thalomid)

Thromboembolism, bradycardia, edema

trastuzumab (Herceptin)

Heart failure